Lithium: Haven't been taking it as I should. Odd side effects
I haven’t been taking my lithium like I’ve been supposed to. I oversleep then it’s too late to take it. I’ve been weak, lost my appetite, headaches, body aches, chest feel funny, etc. I tested negative for both Covid and flu. So no it’s not that. My symptoms are worse at night with added hand and foot numbness and tight throat and heart races. Could it be my lithium? I’m supposed to take 600 mg a day. But I’ve Been forgetting. Help please.
Interested in more discussions like this? Go to the Mental Health Support Group.
Maybe too high dosage for you and, therefore, possible side effects. Check with your doctor.
I’ve been taking this dose for years. I having been forgetting to take my medicine and I was wondering if the reason why I’m feeling this way is because I’ve been forgetting it.
When one takes meds on regular basis for a period of time and then one forgets the body doesn't know if one is tapering off or not or how to react. It might be helpful to use reminder notes or any kind of timer/alarm to help keep you on track with your lithium.
Be careful with lithium and have kidneys checked. It causes kidney damage over time. I’m in stage 3 kidney disease after taking lithium for 20 years or so. I’m on ability and lamicts now. Safer for kidneys
@abopp2022 I haven't heard from you for a while. Are you doing ok with this covid19?
I take morphine sulfate contin twice a day, and sometimes I forget the 2nd one, so I set an alarm on my phone. If I forget the morning pill, by around 1:00 I start feeling awful, like the flu. I have to lie down and take a nap.
I take quite a few medications, and the past few months I've been losing weight, but I don't know if it has anything to do with a medication. I eat a normal size meal, and have snacks sometimes, though I never actually feel hungry. I just eat when my wife has finished making the dinner. She's a really good cook and enjoys cooking, and I'm the assistant and the cleanup person.
Have you worked out a way to keep on the schedule for taking lithium? I know it's important to stick to a regular schedule for lots of medications, like your lithium and my morphine. I'm also wondering if you've found out why you're so thirsty all the time. Have you ruled out diabetes? I suppose that's one of the first things your doctor checked, as it's usually a pretty clear sign of diabetes. If you can, let us know how you're doing.
Take your dose at night to reduce kidney damage. Get a blood level after taking your dose for at least 5 days. Use the alarm on your phone to remind you to take it. Sounds like you are experiencing some anxiety around taking lithium. Explore this with your MH care Provider. I can empathize. Good luck
@hopalongnm3 Welcome to Mayo Clinic Connect, a place to give and get support.
It sounds like you have information to share about lithium and kidney damage and support to give.
May I ask if you came to Connect to support others or are you also looking for support and answers for yourself?
I am not so sure how helpful I can be but I am a psych NP so couldn’t resist answering above.
I really need help myself.
My nephrologist is not happy about me taking Lithium. It’s a risk vs benefit thing. I don’t want to continue it but am running out of options.
Welcome, @hopalongnm3. You mention that your looking for help/support yourself. It sounds like you're between a rock and a hard place weighing the damage medications can cause to your kidneys and the need for medication. What options are available to you?